Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Blacksburg, VA

July 3, 1997Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 1997, 1:05 AM EDT for Smyth County, Virginia. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1997, 1:05 AM EDT (05:05 UTC)
Expired
Jul 3, 1997, 1:50 AM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Smyth County, VA

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:30 AM EDTHail 0.75Marion, VA
Jul 3, 1:30 AM EDTThunderstorm WindChilhowie, VA
Jul 3, 1:30 AM EDTHail 0.75Chilhowie, VA
Jul 3, 1:30 AM EDTThunderstorm WindMarion, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 030504 RRA
SVRRNK
VAC173-030550-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EDT THU JUL 3 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 150 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...SMYTH COUNTY
 
AT 104 AM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 27 MILES WEST OF WYTHE,VILLE MOVING SOUTH SOUTHEAST AT
40 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 MARION                          AROUND 115 AM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.  MOVE TO INSIDE A
STURDY BUILDING IMMEDIATELY.

DESROSIERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:25 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 8:25 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT WED JUL 2 1997

BOW ECHO/THUNDERSTORM COMPLEX SURGING EAST-SOUTHEASTWARD ATTM ACROSS
SOUTHERN OHIO.  WITH COMPLEX REACHING WESTERN EDGE OF LOW/MID LEVEL
THERMAL PATTERN AND A MORE N/S ORIENTATION WE SHOULD BEGIN TO SEE A
MORE DEFINED TURN TO THE SOUTHEAST.  IN DOING SO SYSTEM WILL ALSO BE
LEAVING VERY UNSTABLE AIRMASS FOR A MARGINALLY UNSTABLE AIRMASS.
STORMS MAY PERSIST INTO PREDAWN HOURS...BUT IF THEY REACH THE WESTERN
PART OF THE CWA THEY SHOULD BE CONSIDERABLY WEAKER.

BOTH THURSDAY AND FRIDAY THINGS JUST DONT SEEM TO COME TOGETHER WELL
IN THESE PARTS FOR A SEVERE OUTBREAK.  ON THURSDAY ATMOS DRIES OUT
QUITE A BIT WITH INCREASING WESTERLIES...THIS SHOULD BE PARTICULARLY
HELPFUL IN SQUASHING ANY PIEDMONT DEVELOPMENT...CERTAINLY SEVERE.
LOOKING AT S982-500 LIFTEDS ON THE NGM...THE FRONT...OR AT LEAST
WINDSHIFT AND MUCH MORE STABLE AIRMASS PUSHES THROUGH DURING THE DAY
WITH FRONT TO THE EAST BY LATE EVENING.

FRIDAY MODELS BRING ACROSS ANOTHER H8 THTE BULLSEYE ACROSS THE
CWA...BUT AGAIN WITH STRONG WESTERLIES HELPING TO SURPRESS
THUNDERSTORM ACTIVITY WE MAY BE OKAY.

NOGUEIRA

In the hours before

Special weather statement, Jul 3, 12:19 AM EDT, 46 minutes before
VAZ007-030525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT THU JUL 3 1997

...STRONG THUNDERSTORM APPROACHING TAZEWELL COUNTY...

AT 1220 AM EDT...BLACKSBURG DOPPLER WEATHER RADAR SHOWED A VERY
STRONG THUNDERSTORM TRACKING THROUGH SOUTHERN MCDOWELL COUNTY IN
WEST VIRGINIA.  THIS STORM WAS MOVING SOUTHEAST AT 35 MILES AN
HOUR.  IT WILL PASS INTO THE NORTHERN EDGE OF TAZEWELL COUNTY WEST
OF THE TOWN OF AMONATE AROUND 1230 AM.

THIS STORM HAS A HISTORY OF PRODUCING VERY HEAVY RAIN... FREQUENT
LIGHTNING STRIKES... HAIL AND GUSTY WINDS.

THIS STORM WILL CONTINUE MOVING SOUTHEAST ACROSS THE CENTRAL PART OF
TAZEWELL COUNTY BETWEEN 1230 AND 130 AM.

IF THIS STbORM THREATENS YOUR AREA...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

DESROSIERS
Special weather statement, Jul 3, 12:20 AM EDT, 45 minutes before
VAZ007-030525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT THU JUL 3 1997

...STRONG THUNDERSTORM APPROACHING TAZEWELL COUNTY...

AT 1220 AM EDT...BLACKSBURG DOPPLER WEATHER RADAR SHOWED A VERY
STRONG THUNDERSTORM TRACKING THROUGH SOUTHERN MCDOWELL COUNTY IN
WEST VIRGINIA.  THIS STORM WAS MOVING SOUTHEAST AT 35 MILES AN
HOUR.  IT WILL PASS INTO THE NORTHERN EDGE OF TAZEWELL COUNTY WEST
OF THE TOWN OF AMONATE AROUND 1230 AM.

THIS STORM HAS A HISTORY OF PRODUCING VERY HEAVY RAIN... FREQUENT
LIGHTNING STRIKES... HAIL AND GUSTY WINDS.

THIS STORM WILL CONTINUE MOVING SOUTHEAST ACROSS THE CENTRAL PART OF
TAZEWELL COUNTY BETWEEN 1230 AND 130 AM.

IF THIS STORM THREATENS YOUR AREA...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

DESROSIERS
Local storm report, Jul 3, 12:49 AM EDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 AM EDT THU JUL 3 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    RICHLANDS                 VA   .80 INCH HAIL
07/03/97   TAZEWELL                       PENNY SIZED HAIL
                                          REPORTED BY RICHLANDS
                                          POLICE

DESROSIERS
Local storm report, Jul 3, 12:50 AM EDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 AM EDT THU JUL 3 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    RICHLANDS                 VA   .80 INCH HAIL
07/03/97   TAZEWELL                       PENNY SIZED HAIL
                                          REPORTED BY RICHLANDS
                                          POLICE

DESROSIERS
Special weather statement, Jul 3, 12:59 AM EDT, 6 minutes before
VAZ009-030605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 AM EDT THU JUL 3 1997

AT 100 AM...DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS APPROACHING
THE NORTHERN EDGE OF SMYTH COUNTY.  THE STORMS WILL BE CROSSING THE
COUNTY BETWEEN 100 AND 145 AM.

VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS ARE EXPECTED
WITH THESE STORMS.  SOME HAIL IS ALSO POSSIBLE.

THESE STORMS PRODUCED PENNY SIZED HAIL NEAR RICHLANDS AT 1245 AM...
HOWEVER THEY HAVE SINCE WEAKENED TO BELOW SEVERE LIMITS.  IF THE
STORMS STRENGTHEN AGAIN... A WARNING MAY BE NEEDED.

MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES.
MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING
DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DESROSIERS
Special weather statement, Jul 3, 1:00 AM EDT, 5 minutes before
VAZ009-030605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 AM EDT THU JUL 3 1997

AT 100 AM...DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS APPROACHING
THE NORTHERN EDGE OF SMYTH COUNTY.  THE STORMS WILL BE CROSSING THE
COUNTY BETWEEN 100 AND 145 AM.

VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS ARE EXPECTED
WITH THESE STORMS.  SOME HAIL IS ALSO POSSIBLE.

THESE STORMS PRODUCED PENNY SIZED HAIL NEAR RICHLANDS AT 1245 AM...
HOWEVER THEY HAVE SINCE WEAKENED TO BELOW SEVERE LIMITS.  IF THE
STORMS STRENGTHEN AGAIN... A WARNING MAY BE NEEDED.

MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES.
MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING
DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:30 AM EDTSevere Thunderstorm WarningRNKTazewell45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.